Diabetes in Children: Treating Low Blood Sugar
What is an Actionset?
Low blood sugar, also called hypoglycemia, occurs when the sugar (glucose) level in the blood of a person with diabetes drops below what the body needs to function normally. Taking too much insulin, not eating enough food or skipping meals, or exercising more than usual can cause blood sugar levels to drop rapidly.
These four simple steps might save your child's life:
More information about children and diabetes can be found in these topics:
Return to topic:
Low blood sugar means that the level of sugar (glucose) in your child's blood has dropped below what his or her body needs to function normally. When your child's blood sugar level drops below 70 milligrams per deciliter (mg/dL), he or she most likely will have symptoms, such as feeling tired, weak, or shaky. Very low blood sugar levels (below 20 mg/dL) can develop quickly and are emergency situations that require immediate care. You can give your child a glucagon shot to bring his or her blood sugar back up. Follow the instructions that come with the glucagon kit.
Sometimes children who have type 1 diabetes and children with type 2 diabetes who take insulin develop low blood sugar levels during the night. If your child's level drops during the night, he or she may wake up in a cold sweat and feel weak. But some children sleep through it because the body uses stored sugar to raise their blood sugar level back to their target range. If this happens, your child may wake up in the morning with only a headache and possibly high blood sugar.
What causes low blood sugar?
Very low blood sugar can develop rapidly (within minutes). It can occur if your child:
Children may have symptoms of low blood sugar if their blood sugar drops to a lower level than usual. For example, if your child's level has been in the 300s for a week and it drops suddenly to 100, he or she may have symptoms of low blood sugar. Even though 100 is in the normal range, it is much lower than your child is used to. It is also possible that your child may not have symptoms of low blood sugar until the level is very low. When the blood sugar level is very low, your child may be too confused to remember how to treat low blood sugar.
Test Your Knowledge
Low blood sugar means that the level of sugar in the blood has dropped below what the body needs to function normally (usually below 70 mg/dL).
Very low blood sugar levels (below 20 mg/dL) are emergency situations and require immediate care, such as giving your child a glucagon shot.
When children's blood sugar levels fall below 70 mg/dL, their bodies react the same as when they are very afraid, angry, or anxious. These symptoms of mild low blood sugar often last for only a short time if your child eats or drinks food containing sugar. An emergency situation will not likely develop, and your child won't have any lasting effects.
If your child's blood sugar continues to drop (below 40 mg/dL), the brain may receive too little sugar to work properly, and judgment and muscle coordination are affected. Children may not realize that their blood sugar is too low and may not think they need to eat food to raise the level. You or someone else may have to help your child eat or drink something.
If your child's blood sugar level continues to drop (below 20 mg/dL), he or she can have a seizure or lose consciousness. If your child doesn't receive prompt emergency care, such as a glucagon shot, he or she may go into a coma and possibly die.
Test Your Knowledge
If your child's blood sugar level drops very low (below 20 mg/dL):
He or she could fall into a coma and possibly die.
He or she will seem normal.
He or she will be able to eat or drink something to raise it.
He or she can still function if needed.
Low blood sugar levels can develop rapidly, within minutes. Treat low blood sugar symptoms as soon as you notice them.
Here are some ways to manage a low blood sugar emergency.
Treat low blood sugar early
Test Your Knowledge
Answer the following questions to see whether you understand how to deal with low blood sugar levels.
In preparation for a low blood sugar emergency, my child needs to carry:
His or her insulin.
Some quick-sugar foods.
A note from my child's doctor.
To prevent a low blood sugar emergency, your child needs to treat symptoms of low blood sugar as soon as they are noticed. To treat low blood sugar before it becomes an emergency, your child needs to:
Take an extra dose of insulin.
Go to sleep and rest.
Eat some food that contains sugar.
Talk with your child's doctor
If you have questions about this information, take it with you and discuss it with the doctor. You may want to mark areas or make notes in the margins of the pages where you have questions.
If you don't already have glucagon at home, ask your child's doctor for a prescription. Make sure your child's caregivers know how to give a glucagon shot if an emergency develops.
If you would like more information on dealing with low blood sugar levels, the following resources are available:
eMedicineHealth Medical Reference from Healthwise
To learn more visit Healthwise.org